Texas, 2022

Damaging Winds in Texas, May 25, 2022

May 25, 2022 · NWS HGX · 3 events in 3 counties and zones

A series of strong thunderstorms resulted in tree damage during the early morning hours of May 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A series of strong thunderstorms resulted in tree damage during the early morning hours of May 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 25, 12:10 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 25, 12:10 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
110 AM CDT Wed May 25 2022

.AVIATION [06Z TAF Issuance]...

A line of strong to severe thunderstorms will continue to move
through the area overnight and into tomorrow morning, producing
MVFR to IFR conditions with strong wind gusts and periods of
locally heavy rain at times expected. Gusts in excess of 30 to 50+
knots will be possible as the strongest storms move through.
Reduced visibilities and MVFR to IFR cigs will accompany the
storms as the move in. Lingering showers will continue to fall
through the remainder of the morning, after which a gradual
clearing is expected.

Cady/05

&&

.PREV DISCUSSION /Issued 640 PM CDT Tue May 24 2022/...

.SHORT TERM [Through Wednesday Night]...
Precip associated with MCV that pushed into the area earlier this
morning should continue to push off to the northeast...followed
by a break in the rainfall thru the late evening hours.

Convection should increase in areal coverage across northwest, n,
& ncntl Tx in the late afternoon and evening hours in association
with upper level troughing, dryline, cool front & remnant outflows.
Look for this activity to eventually consolidate into a large MCS
and track sewd toward our area late tonight. Anticipate arrival
time shortly after midnight near the Brazos Valley, 3-5am metro
area and near/off the coast not too long after.

Severe potential: no svr wx modes can completely be ruled out, but
strong, possibly damaging wind gusts will be the primary wx
threat. Especially true across northern half of southeast Texas.

Heavy rainfall: assuming the atmos recovers from the complex of
storms that pushed off the lower Tx coast earlier today, a
respectable 25-45kt H85 jet should be feeding Gulf moisture into
the system. Localized heavy rainfall is anticipated which could
cause some street flooding in the typical prone spots. However,
suspect that this will be a fairly progressive complex...moving at
a decent speed and limiting a widespread flash flood threat.
Think most folks will see 1-2" of rainfall, though isolated &
localized higher amounts up to maybe 4" are a possibility.

Assuming the system remains progressive, I wouldn't doubt if we
see a significant drop-off in rain chances by late morning or
early afternoon Wed. However, there is some guidance that tries to
re-fire some afternoon across the southeast half of the CWA in
ahead of the cold front itself and another spoke of vorticity
rotating into the area. Of course, all of that will depend on how
worked over the atmos is from the overnight/morning storms in
addition to whatever mesoscale processes take place between now
and then. Kept some 30-50% POPs in the fcst, but gut feeling is it
might be overkill.

Confidence is high precip will end Tue evening as a much drier
airmass moves in behind the front and the H5 trof axis pushes to
the east. We'll be waking up with temps in the 60s, dewpoints in
the 50-60s Thurs morning!  47

.LONG TERM [Thursday Through Tuesday]...
Mostly benign weather conditions are to be expected for most of the
long term period. On Thursday, we will start off with surface high
pressure building across Southeast TX and then have upper level
ridging in place Friday into the upcoming weekend limiting rain
chances for our area. The good news for Thursday is that we will
have drier air (with dewpoints in the 60s) along with max
temperatures mainly in the mid to upper 80s. Unfortunately, a
gradual warming trend is expected thereafter, as the high pressure
departs to the east southeast and south southeast winds return. This
will start to bring warm moist air from the Gulf back into Southeast
TX with low to mid 70 degree dewpoints on tap by Saturday night. Max
temperatures this weekend will be in the low 90s, and although
conditions may not warrant a heat advisory yet, make sure to take
extra caution if you plan to work or spend time outdoors. The next
best chance for rain may not occur until possibly Tuesday or
Wednesday as PWs surge to 1.3 to 1.7 inches and another shortwave
possibly moves across TX.

24

.MARINE...
Caution Flags for Galveston Bay and Small Craft Advisories for
Matagorda Bay and the rest of the Gulf waters have been extended
through Wednesday morning for strong gusty winds and elevated seas.
Periods of showers and thunderstorms are expected until the next
cold front moves through the waters Wednesday afternoon/evening.
Strong thunderstorms ahead and along the front may be accompanied by
stronger gusty winds and higher waves. Lighter northerly winds will
develop in the wake of the front Thursday with light variable winds
expected Friday as high pressure moves across the region. Moderate
onshore flow will return Saturday and prevail through early next
week.

24

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  77  58  85  64  87 /  50   0   0   0   0
Houston (IAH)          78  62  85  66  89 /  70  20   0  10   0
Galveston (GLS)        81  71  84  75  87 /  90  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk through this evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...Small Craft Advisory until 10 AM CDT this morning for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

In the hours before

Special weather statement, May 24, 10:40 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1140 PM CDT Tue May 24 2022

TXZ163-164-176-177-195-196-198-250530-
Madison TX-Walker TX-Brazos TX-Grimes TX-Burleson TX-Houston TX-
Trinity TX-
1140 PM CDT Tue May 24 2022

...A line of thunderstorms will produce strong wind gusts across
portions of west central Trinity, northern Grimes, Burleson, Brazos,
southwestern Houston, Madison and northwestern Walker Counties
through 1230 AM CDT...

At 1138 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Austonio to 8 miles
northwest of Wixon Valley to near Thorndale. Movement was southeast
at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
College Station, Bryan, Crockett, Madisonville, Caldwell, Austonio,
Lovelady, Snook, Bedias, Kurten, Wixon Valley, Kyle Field, Normangee,
Iola, Deanville, Pennington, Chriesman, North Zulch and Wellborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for southeastern Texas.

&&

LAT...LON 3073 9662 3070 9656 3074 9646 3091 9635
      3107 9605 3109 9577 3114 9577 3116 9573
      3121 9575 3127 9573 3132 9566 3136 9566
      3137 9568 3137 9565 3121 9509 3067 9593
      3033 9675 3047 9691 3054 9692 3056 9696
TIME...MOT...LOC 0438Z 294DEG 26KT 3131 9571 3086 9641 3055 9716

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, May 25, 1:14 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
214 AM CDT Wed May 25 2022

TXZ163-164-176>179-199-200-212-213-250800-
San Jacinto TX-Madison TX-Walker TX-Waller TX-Northern Liberty TX-
Polk TX-Inland Harris TX-Montgomery TX-Houston TX-Trinity TX-
214 AM CDT Wed May 25 2022

...A line of thunderstorms will produce strong wind gusts across
portions of southwestern Trinity, northwestern Fort Bend,
Montgomery, San Jacinto, southwestern Houston, northeastern Madison,
northwestern Liberty, southeastern Waller, southwestern Polk, Walker
and northwestern Harris Counties through 300 AM CDT...

At 213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Austonio to 10 miles west of Trinity to
Huntsville State Park to near Lake Conroe Dam to near Katy. Movement
was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conroe, Huntsville, Bellaire, Humble, West University Place, Katy,
Tomball, Cleveland, Jersey Village, Crockett, Willis, Brookshire,
Hunters Creek Village, Bunker Hill Village, Piney Point Village,
Pinehurst, Greenway / Upper Kirby Area, Spring Branch North, The
Woodlands and Greater Greenspoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for southeastern Texas.

&&

LAT...LON 3135 9523 3095 9502 3059 9499 3032 9506
      2966 9543 2969 9565 2979 9582 2973 9598
      3034 9575 3058 9570 3094 9570 3115 9575
      3116 9573 3121 9575 3123 9573 3127 9573
      3130 9568
TIME...MOT...LOC 0713Z 269DEG 25KT 3123 9569 3096 9554 3060 9551 3033
9559 2980 9588

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady

The radar

The Houston radar (KHGX), 99 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wharton

When
May 25, 1:20 AM CST
Where
Wharton County, 0.6 mi E of Wharton Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.330, -96.090

Trees were downed by strong thunderstorms wind gusts.

Thunderstorm Wind, Brazoria

When
May 25, 2:15 AM CST
Where
Brazoria County, 2.4 mi SSW of Iowa Colony
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.450, -95.440

Trees were downed by strong thunderstorm wind gusts.

Thunderstorm Wind, Galveston

When
May 25, 3:07 AM CST
Where
Galveston County, 0.6 mi W of (Gls)scholes Fld Gal
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
29.270, -94.860

A 64 mph wind gust was recorded at Scholes Field in Galveston at the KGLS ASOS site as a strong thunderstorm moved through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018798, 1018799, 1018800.